Effects of ADHD Medications Can change

The effects of ADHD medication can change over time. Sometimes an ADHD medication that has worked well will start causing side effects or will stop working as well. This is more likely to happen in children but it can happen in adults as well.

Side Effects of ADHD Medication

The most common side effects of ADHD medication include sleep and appetite disorders which are more common with the long acting medications and switching to a shorter acting medication can help with these problems. Other side effects include emotional symptoms (mood changes, crying and depression), abdominal pain and tics.  Sometimes the dose of the medication can be changed to minimize the emotional effects of ADHD medication and food can be given with the drug to minimize abdominal pain but when these symptoms persist despite these measures, a medication change or adjustment is in order.

Medication adjustments are a regular part of managing medical problems. People with diabetes, thyroid problems, hypertension, depression and asthma all require periodic adjustments in their medications. These adjustments are often necessary as a result of a drug not being as effective as it once was but may also be necessary because the medication starts to cause side effects that were not present initially.

Effects of ADHD Medication Change Because: 

In children, the perfect dose and the side effect profile of a drug and the effect of the ADHD medication can change dramatically because of development, the use of other treatment measures or because of the natural evolution of the person's individual ADHD symptoms. Children as they age will become less hyperactive and may become more inattentive. A medication that was very effective for the hyperactivity may not be the perfect answer for the ADHD inattention that is now the prevalent symptoms. In adults, hormonal changes and well as lifestyle and aging changes can change the effects of ADHD medication.

My Hyperactive/Impulsive son had been doing beautifully on Vyvanse up until about a month ago when he started complaining of abdominal pain and started saying he could not eat. He was eating a good breakfast and eating a pretty good dinner when the medication finally left his system, 13 hours after taking it. We, around the same time, noticed that he was getting more teary and moody and it only happened on the days that he took his Vyvanse.

We have plain Adderall that we had been giving him on weekends when he slept in and, over the holidays, we started using the Adderall instead of the Vyvanse. The Adderall only lasts 4 hours but on most days that is all he needs. He does not cry while he is on the Adderall, he has no abdominal pain and his appetite is good. We are working with the school to insure that this dose works in the classroom and we will have the school nurse give him an added dose at noon if need be.

We have an appointment to see a new, very highly recommended, psychiatrist on Monday. I could not bear another trip to the old, evil psychiatrist and I will pay out of pocket for the new psychiatrist visit. I would like to speak to him about trying my son on Intuniv. I have heard that this drug can be helpful for Oppositional symptoms. It is interesting to me that my son's oppositional symptoms are actually better when he is off the Vyvanse. I am not sure why this is so but the new psychiatrist (who spoke to me on the phone at length regarding the Oppositional symptoms) seems to believe that the oppositional symptoms are a form of Obsessive Compulsive Disorder and that the stimulants can sometimes make the symptoms of OCD worse, not better.

Medication adjustments should be expected as the effects of ADHD medications will not stay constant over time. Adults with ADHD and parents of children with ADHD should be on the lookout for signs and symptoms that point to the fact that the effects of ADHD medication have changed.

Please share this post by using the social bookmark button on the right. Thank You!!

2 comments:

  1. Usually the effects of the medication depend on the body’s response to it.

    ReplyDelete

Note: Only a member of this blog may post a comment.